Montana, 2012Tornadoes and Hail in Montana, June 5, 2012
June 5, 2012 · NWS TFX · 7 events in 4 counties and zones
Thunderstorms spawned three tornadoes and large hail over portions of North Central Montana during the late afternoon and early evening hours. Some structural damage was reported and surveyed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms spawned three tornadoes and large hail over portions of North Central Montana during the late afternoon and early evening hours. Some structural damage was reported and surveyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 5, 1:40 PM MST, 1 hour earlier.
Area forecast discussion, Jun 5, 1:40 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT TUE JUN 5 2012
.DISCUSSION...
TONIGHT THROUGH THURSDAY...AN UPPER LEVEL LOW PRESSURE TROF WILL
MOVE OVER THE ROCKIES TONIGHT. STRONG STORMS WILL DEVELOP OVER THE
SOUTHWEST ZONES AND DEVELOP NORTH DURING THE EVENING.
MOIST...UNSTABLE CONDITIONS AHEAD OF THIS TROF WILL KEEP CONDITIONS
IN PLACE FOR STRONG THUNDERSTORMS ACROSS THE NORTHERN AND EASTERN
ZONES INTO THE EVENING. PORTIONS OF THE CWA TO THE NORTH AND
NORTHEAST WILL DEVELOP CAPES IN EXCESS OF 2500 AND VERY STRONG
HELICITY. SEVERE THUNDERSTORMS AND/OR TORNADOES ARE POSSIBLE WITH
THESE CONDITIONS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
MARIAS PASS FROM MIDNIGHT THROUGH WEDNESDAY. SNOW ACCUMULATIONS
ELSEWHERE WILL GENERALLY BE AT HIGHER ELEVATIONS. STRONG WINDS WILL
DEVELOP AFTER MIDNIGHT OVER THE NORTHERN ROCKIES. MODELS ARE NOT
CONSISTENT WITH THE STRENGTH OF THESE WINDS AND WILL KEEP FORECASTED
VALUES BELOW WARNING CRITERIA. STRONG WEST WINDS WILL CONTINUE
THROUGH WEDNESDAY AND TEMPS WILL BE MUCH COOLER. THE AIRMASS WILL
WARM THURSDAY AND TEMPS WILL TREND BACK TOWARDS SEASONAL NORMALS.
ZELZER
THURSDAY THROUGH TUESDAY NIGHT...LONG RANGE MODELS CONTINUE TO BE IN
GOOD AGREEMENT FOR MOST OF THIS PERIOD...BUT THERE ARE SOME
DIFFERENCES IN THE LATER PORTION. AN INCREASINGLY MOIST AND UNSTABLE
SOUTHWESTERLY FLOW ALOFT WILL DEVELOP OVER THE TFX CWA THURSDAY AND
THURSDAY NIGHT IN THE WAKE OF THE EXITING SHORTWAVE TROUGH AND AHEAD
OF AN APPROACHING PACIFIC LOW PRESSURE SYSTEM. THIS WILL KEEP A
CHANCE OF SHOWERS OVER THE MOUNTAINS OF WESTERN AND SOUTHWEST
MONTANA THURSDAY...AS TEMPERATURES WARM TO NEAR SEASONAL AVERAGES.
THE FORECAST MODELS ARE A BIT MORE AGGRESSIVE WITH SPREADING
PRECIPITATION OVER THE AREA WITH THE NEXT PACIFIC SYSTEM...SO HAVE
INCREASED THE CHANCE FOR SHOWERS AND THUNDERSTORMS. THE BEST
CHANCE FOR ACTIVITY WILL BE FRIDAY AFTERNOON AND EVENING ALONG THE
LEADING EDGE OF THE SYSTEM AND IN THE VICINITY OF A FAIRLY STRONG
ASSOCIATED COLD FRONT. SLIGHTLY WARMER THAN NORMAL TEMPERATURES ON
FRIDAY WILL COOL TO ALMOST 10 DEGREES BELOW NORMAL BEHIND THE COLD
FRONT ON SATURDAY. ANOTHER GOOD CHANCE FOR SHOWERS IS EXPECTED
DURING THE SATURDAY NIGHT THROUGH SUNDAY NIGHT PERIOD AS THE
PACIFIC LOW PRESSURE SYSTEM ACTUALLY MOVES THROUGH THE AREA. A
WEAK CANADIAN COLD FRONT WILL ALSO SWING SOUTH THROUGH THE AREA IN
THE WAKE OF THE SYSTEM SUNDAY AND SUNDAY NIGHT...KEEPING
TEMPERATURES AROUND 10 DEGREES BELOW NORMAL. AFTER THIS
PERIOD...THE MODELS HAVE SOME DISAGREEMENT. GFS/ECMWF/GEM ALL HAVE
AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE AREA IN THE WAKE OF
THE PACIFIC SYSTEM...BUT THE GFS MOVES A DISTURBANCE THROUGH THE
RIDGE. THEREFORE...HAVE KEPT A SLIGHT CHANCE OF SHOWERS IN THE
FORECAST...BUT KEPT THE CHANCE LESS THAN CLIMATOLOGICAL NORMALS.
MODELS ARE IN SOMEWHAT BETTER AGREEMENT WITH TEMPERATURES...SO
HAVE KEPT THEM NEAR TO SLIGHTLY ABOVE NORMAL FOR THE MONDAY
THROUGH TUESDAY NIGHT PERIOD. COULSTON
&&
.AVIATION...
UPDATED 1815Z.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP TUESDAY
AFTERNOON AND CONTINUE THROUGH TUESDAY EVENING. SOME OF THESE STORMS
MAY BE SEVERE WITH A RISK OF WIND GUSTS IN EXCESS OF 50 KNOTS AND
HAIL TO ONE INCH IN DIAMETER. KHVR AND KLWT WILL HAVE THE BEST
CHANCE FOR SEVERE THUNDERSTORMS WHILE THERE IS A SMALLER CHANCE AT
KBZN AND KGTF. WITHIN THE SHOWERS AND THUNDERSTORMS THERE WILL BE
AREAS OF IFR CEILINGS AND VISIBILITIES IN HEAVY RAIN. SUCH
CONDITIONS MAY PERSIST FOR A FEW HOURS AT KHLN...KCTB...KGTF AND
KBZN. BRITTON
&&
.HYDROLOGY...
THE FLOOD WARNING CONTINUES FOR CLEAR CREEK IN BLAINE COUNTY
UNTIL FURTHER NOTICE. CLEAR CREEK IS SLOWLY RECEDE AND IS EXPECTED
TO DROP BELOW FLOOD STAGE LATER TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 77 44 56 39 / 30 80 30 0
CTB 72 42 51 37 / 30 80 60 10
HLN 76 44 59 37 / 50 80 40 0
BZN 82 38 60 32 / 40 60 20 0
WEY 67 32 48 27 / 40 60 20 10
DLN 72 35 56 34 / 60 70 40 0
HVR 87 49 63 39 / 30 50 20 10
LWT 83 43 59 34 / 30 50 10 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 11 PM MDT THIS EVENING BLAINE...CASCADE...
CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...HILL...
JUDITH BASIN...LIBERTY...NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.
SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING
BROADWATER...GALLATIN...JEFFERSON...MADISON...MEAGHER.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
WEDNESDAY FOR ELEVATIONS BELOW 6000 FEET FOR NORTHERN ROCKY
MOUNTAIN FRONT.
&&
SHORT TERM...ZELZER
LONG TERM...ZELZER
AVIATION...BRITTON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 5, 3:33 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
433 AM MDT TUE JUN 5 2012
MTZ047-061045-
BLAINE-
433 AM MDT TUE JUN 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING REMAINS IN EFFECT FOR CLEAR CREEK IN BLAINE UNTIL
FURTHER NOTICE.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH
CENTRAL AND SOUTHWEST MONTANA TODAY AS A COLD FRONT MOVES THROUGH
THE AREA. THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ALONG AND AHEAD OF THE COLD FRONT...MAINLY
FROM TOOLE COUNTY TO CASCADE COUNTY AND EASTWARD. THE MAIN
THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. SOME SNOWFALL IS POSSIBLE OVER THE MOUNTAINS
TONIGHT BEHIND THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY WINDS AND LINGERING SHOWERS ARE EXPECTED WEDNESDAY. SOME
SNOW IS POSSIBLE OVER THE MOUNTAINS WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY. ANY WEATHER
SPOTTER REPORTS OF WIND GUSTS OVER 50 MPH...ANY SIZE HAIL OR FLASH
FLOODING WOULD BE GREATLY APPRECIATED.
MTZ008>015-044>046-048>055-061045-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
433 AM MDT TUE JUN 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH
CENTRAL AND SOUTHWEST MONTANA TODAY AS A COLD FRONT MOVES THROUGH
THE AREA. THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ALONG AND AHEAD OF THE COLD FRONT...MAINLY
FROM TOOLE COUNTY TO CASCADE COUNTY AND EASTWARD. THE MAIN
THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. SOME SNOWFALL IS POSSIBLE OVER THE MOUNTAINS
TONIGHT BEHIND THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY WINDS AND LINGERING SHOWERS ARE EXPECTED WEDNESDAY. SOME
SNOW IS POSSIBLE OVER THE MOUNTAINS WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY. ANY WEATHER
SPOTTER REPORTS OF WIND GUSTS OVER 50 MPH...ANY SIZE HAIL OR FLASH
FLOODING WOULD BE GREATLY APPRECIATED.
In the hours before
Special weather statement, Jun 5, 1:24 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
224 PM MDT TUE JUN 5 2012
MTZ053>055-052115-
BROADWATER MT-GALLATIN MT-MEAGHER MT-
224 PM MDT TUE JUN 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN...SOUTHERN
MEAGHER AND EASTERN BROADWATER COUNTIES UNTIL 315 PM MDT...
AT 221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES NORTHWEST OF CLYDE PARK...OR 27 MILES
NORTH OF BOZEMAN...MOVING NORTHWEST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAUDLOW.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4641 11159 4661 11108 4605 11081 4595 11102
TIME...MOT...LOC 2024Z 146DEG 31KT 4609 11100
MLV
Special weather statement, Jun 5, 2:33 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
333 PM MDT TUE JUN 5 2012
MTZ014-048-052215-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-SOUTHERN ROCKY MOUNTAIN FRONT
MT-
333 PM MDT TUE JUN 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK AND
SOUTHWESTERN TETON COUNTIES UNTIL 415 PM MDT...
AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF WOLF CREEK...MOVING NORTH
AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL AND NORTHERN LEWIS AND CLARK COUNTY...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4755 11288 4767 11256 4711 11219 4703 11243
TIME...MOT...LOC 2133Z 173DEG 23KT 4718 11240
BRUSDA
Tornado, Meagher
- When
- June 5, 2:40 PM MST to 3:15 PM MST
- Where
- Meagher County, 3.07 mi ESE of White Sulphur Spgs to 3.1 mi NE of White Sulphur Spgs
- Rating
- EF1
- Path length
- 2.78 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 46.538, -110.858
Tornado damage included a water tower at the water treatment facility that was almost completely destroyed. Additional buildings at the treatment facility were also severely damaged. Several homes and numerous trees were also damaged.
Hail, Lewis and Clark
- When
- June 5, 3:50 PM MST to 4:10 PM MST
- Where
- Lewis and Clark County, 1.5 mi ENE of Holter Dam
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.988, -111.991
Walnut sized hail, measuring 1.50 inches, was reported near Holter Lake. The hail damaged many campers around the lake as well.
Hail, Judith Basin
- When
- June 5, 4:20 PM MST to 4:40 PM MST
- Where
- Judith Basin County, 7 mi SSW of Utica
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.876, -110.127
Golf ball sized hail, measuring 1.75 inches, was reported 7 miles SSW of Utica.
Hail, Judith Basin
- When
- June 5, 4:40 PM MST to 5:00 PM MST
- Where
- Judith Basin County, 2 mi NW of Benchland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.100, -110.050
Quarter sized hailed, measuring 1.00 inches, was reported 2 miles NW of Benchland.
Hail, Chouteau
- When
- June 5, 5:45 PM MST to 6:15 PM MST
- Where
- Chouteau County, 16 mi E of Geraldine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.630, -109.906
Quarter sized hail, measuring 1.00 inches, was reported 16 miles E of Geraldine.
Tornado, Chouteau
- When
- June 5, 6:10 PM MST to 7:15 PM MST
- Where
- Chouteau County, 2.84 mi NNW of Eagleton to 3.88 mi NNW of Eagleton
- Rating
- EF0
- Path length
- 1.05 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 48.039, -109.820
The area the tornado was reported was extensively rural. Tree damage was noted 16 miles southeast of Big Sandy in the Eagle Creek drainage.
Hail, Chouteau
- When
- June 5, 6:50 PM MST to 7:10 PM MST
- Where
- Chouteau County, 8 mi W of Big Sandy
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.180, -110.294
Half dollar sized hail, measuring 1.25 inches, was reported 8 miles W of Big Sandy.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 5 to 7, 20122 deaths · 2 events
- Hail and Damaging Winds in Georgia, June 5, 2012$244,000 · 1.75 in hail · 11 events
- Damaging Winds in Florida, June 5 to 6, 2012$20,000 · 60 kt wind · 11 events
- High Wind in Utah, June 5, 2012$25,000 · 72 kt wind · 6 events
- Coastal Flood in Maine, June 5 to 6, 2012$28,000 · 4 events
- Hail in Georgia, June 5, 20122.75 in hail · 12 events
- Hail and Damaging Wind in Oklahoma, June 5 to 6, 201254 kt wind · 6 events
- Hail and Damaging Wind in Georgia, June 5, 20121 in hail · 5 events
- High Wind in Wyoming, June 5 to 6, 201268 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 5, 201250 kt wind · 3 events
- Hail in Texas, June 5, 20121.25 in hail · 3 events
- Hail and Damaging Winds in Wyoming, June 5, 201257 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376456, 397372, 397370, 397367, 397365, 376459, 397364.